Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



On the total number of prime factors of an odd perfect number

Authors: D. E. Iannucci and R. M. Sorli
Journal: Math. Comp. 72 (2003), 2077-2084
MSC (2000): Primary 11A25, 11Y70
Published electronically: May 8, 2003
MathSciNet review: 1986824
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We say $n\in{\mathbb N}$ is perfect if $\sigma(n)=2n$, where $\sigma(n)$denotes the sum of the positive divisors of $n$. No odd perfect numbers are known, but it is well known that if such a number exists, it must have prime factorization of the form $n=p^{\alpha}\prod_{j=1}^{k}q_j^{2\beta_j}$, where $p$, $q_1$, ..., $q_k$ are distinct primes and $p\equiv\alpha\equiv1\pmod4$. We prove that if $\beta_j\equiv1\pmod3$ or $\beta_j\equiv2\pmod5$ for all $j$, $1\le j\le k$, then $3\nmid n$. We also prove as our main result that $\Omega(n)\ge37$, where $\Omega(n)=\alpha+2\sum_{j=1}^{k}\beta_j$. This improves a result of Sayers $( \Omega(n)\ge 29 )$ given in 1986.

References [Enhancements On Off] (What's this?)

  • [1] A. Brauer, On the nonexistence of odd perfect numbers of the form $p^{\alpha}q_1^2q_2^2\cdots q_{t-1}^2q_t^4$ Bull. Amer. Math. Soc. 49 (1943), 712-718. MR 9:90b
  • [2] E. Z. Chein, Ph.D. Thesis, Pennsylvania State University (1979).
  • [3] G. L. Cohen, On the total number of prime factors of an odd perfect number Appendix A.3, Ph.D. Thesis, University of New South Wales (1982).
  • [4] -, On the largest component of an odd perfect number J. Austral. Math. Soc. Ser. A 42 (1987), 280-286. MR 87m:11005
  • [5] G. L. Cohen and R. J. Williams, Extensions of some results concerning odd perfect numbers J. Fibonacci Quart. 23 (1985), 70-76. MR 86f:11009
  • [6] P. Hagis, Outline of a proof that every odd perfect number has at least eight prime factors Math. Comp. 35 (1980), 1027-1032. MR 81k:10004
  • [7] P. Hagis, Sketch of a proof that every odd perfect number relatively prime to 3 has at least eleven prime factors Math. Comp. 40 (1983), 399-404. MR 85b:11004
  • [8] H.-J. Kanold, Sätze über kreisteilungspolynome und ihre andwendungen auf einiger zahlentheoretische problem II J. Reine Angew. Math. 188 (1950), 129-146. MR 13:443b
  • [9] M. Kishore, Odd perfect numbers not divisible by three are divisible by at least eleven distinct primes Math. Comp. 40 (1983), 405-411. MR 84d:10009
  • [10] W. McDaniel, The nonexistence of odd perfect numbers of a certain form Arch. Math. 21 (1970), 52-53. MR 41:3369
  • [11] W. McDaniel, On the divisibility of an odd perfect number by the sixth power of a prime Math. Comp. 25 (1971), 383-385. MR 45:5074
  • [12] M. Sayers, M.App.Sc. Thesis, New South Wales Institute of Technology (1986).
  • [13] R. Steuerwald, Verschärfung einer notwendigen Bedingung für die Existenz einer ungeraden vollkommenen Zahl S.-B. Math.-Nat. Abt. Bayer. Akad. Wiss. (1937), 68-73.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 11A25, 11Y70

Retrieve articles in all journals with MSC (2000): 11A25, 11Y70

Additional Information

D. E. Iannucci
Affiliation: University of the Virgin Islands, St. Thomas, Virgin Islands 00802

R. M. Sorli
Affiliation: Department of Mathematical Sciences, University of Technology, Sydney, Broadway, 2007, Australia

Keywords: Odd perfect numbers, factorization
Received by editor(s): November 7, 2001
Published electronically: May 8, 2003
Additional Notes: The authors are grateful for the advice and assistance given by Graeme Cohen
Article copyright: © Copyright 2003 American Mathematical Society